What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:20 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017
...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.
The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.
The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.
.SPOTTER INFORMATION STATEMENT...
Activation of spotters is expected tonight.
In the hours before
Local storm report, Feb 28, 9:49 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FUNNEL CLOUD 4 N MARBLE HILL 37.36N 89.98W
02/28/2017 BOLLINGER MO EMERGENCY MNGR
FUNNEL CLOUD REPORTED NEAR HIGHWAYS JJ AND M.
&&
SMITTYLocal storm report, Feb 28, 9:52 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TORNADO ENFIELD 38.10N 88.34W
02/28/2017 WHITE IL TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
SMITTYLocal storm report, Feb 28, 9:55 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL CROSSVILLE 38.16N 88.06W
02/28/2017 M0.88 INCH WHITE IL TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED. WIDESPREAD POWER OUTAGES.
&&
SMITTYSpecial weather statement, Feb 28, 9:59 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
959 PM CST TUE FEB 28 2017
KYZ001-002-006-008-009-010445-
Marshall KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-
959 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...CALLOWAY...
MARSHALL...SOUTHEASTERN HICKMAN AND GRAVES COUNTIES UNTIL 1045 PM
CST...
At 955 PM CST, Doppler radar was tracking strong thunderstorms
moving out of northwest Tennessee..along a line extending from Cayce
to 6 miles north of Kenton. Movement was northeast at 70 mph.
At 958 pm CST...a NWS employee in the Calvert City area reported
winds 47 mph with gusts in excess of 60 mph associated with strong
winds outside of the thunderstorm areas.
Wind gusts 50 to 55 mph will be possible along and ahead of
these storms
Locations impacted include...
Murray, Mayfield, Benton, Calvert City, Fulton, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Hardin, Hazel, Water Valley, New Concord,
Fancy Farm, Kirksey, Brewers, Aurora, Dukedom and Harris Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A tornado watch remains in effect until 400 AM CST for western
Kentucky.
LAT...LON 3650 8907 3660 8907 3694 8851 3694 8849
3696 8849 3706 8832 3693 8819 3675 8811
3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 0355Z 235DEG 62KT 3656 8903 3629 8902
SmithLocal storm report, Feb 28, 10:01 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL CROSSVILLE 38.16N 88.06W
02/28/2017 M1.00 INCH WHITE IL TRAINED SPOTTER
QUARTER SIZED HAIL IN TOWN
&&
SPLocal storm report, Feb 28, 10:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL POCAHONTAS 37.50N 89.64W
02/28/2017 M1.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
REPORTS OF GOLF BALL SIZED HAIL NEAR POCAHONTAS
&&
SP